Nebraska, 2014

Winter Storm in Nebraska, February 8 to 9, 2014

February 8 to 9, 2014 · NWS CYS · 1 event in 1 county or zone

An energetic jet stream from the Pacific and strong cold front produced a period of moderate to heavy snowfall to the northwest corner of the Nebraska Panhandle. Visibilities were limited to a half mile of less in blowing and falling snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An energetic jet stream from the Pacific and strong cold front produced a period of moderate to heavy snowfall to the northwest corner of the Nebraska Panhandle. Visibilities were limited to a half mile of less in blowing and falling snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 8, 8:51 PM MST, 2 hours 9 minutes earlier.

Area forecast discussion, Feb 8, 8:51 PM MST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
851 PM MST SAT FEB 8 2014

.UPDATE...
ISSUED AT 845 PM MST SAT FEB 8 2014

WYDOT SENSORS INDICATED THAT THE STRONG WESTERLY WINDS REPORTED
EARLIER BETWEEN LARAMIE AND RAWLINS HAVE DIMINISHED...WITH GUSTS
OF 40 TO 50 MPH AT ARLINGTON. CONSEQUENTLY...HAVE CANCELLED THE
HIGH WIND WARNINGS THAT WERE IN EFFECT UNTIL 5 AM SUNDAY.

RADAR AND SURFACE OBSERVATIONS ALSO INDICATED A MORE WIDESPREAD
COVERAGE OF LIGHT TO MODERATE SNOW ACROSS MUCH OF THE CWA THIS
EVENING. THE COLD FRONT THAT BACK-DOORED THE PLAINS DROPPED THE
TEMPERATURE AT CHEYENNE FROM 38 TO 19 IN ONE HOUR. THIS FRONT
WILL BECOME STATIONARY NEAR THE LARAMIE RANGE TONIGHT. MADE
MINOR ADJUSTMENTS TO TEMPERATURES...QPF AND SNOW AMOUNTS BASED
ON TRENDS. OVERALL...NO CHANGE TO THE WINTER WEATHER HEADLINES
FOR THE EVENING UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 315 PM MST SAT FEB 8 2014

NOT AN EASY FORECAST BY ANY STRETCH OF THE IMAGINATION. WINDS AND
SNOW ARE THE MAIN CONCERN OVER THE NEXT 24 HOURS. WINDS CONTINUE
TO BLOW HARD THROUGH THE ARLINGTON AREA BUT HAVE REMAINED BELOW
WARNING CRITERIA IN THE SOUTHERN LARAMIE RANGE. THAT SHOULD NOT
CHANGE MUCH THE NEXT SEVERAL HOURS...BUT NOT CONFIDENT ENOUGH TO
DROP THE SOUTHERN LARAMIE RANGE FROM THE WARNING AS THERE COULD BE
A BURST OF STRONG WINDS EARLY THIS EVENING. OTHERWISE WINDS SHOULD
SLOWLY DIMINISH OVER THE ARLINGTON ARE THIS EVENING.

SNOW FORECAST IS THE BIGGEST CHALLENGE TONIGHT. MODELS PERFORMED
VERY POORLY TODAY IN THE PLACEMENT AND AMOUNTS OF PRECIPITATION.
OTHER THAN THE MOUNTAINS AND EXTREME NORTHERLY PORTIONS OF THE
CWA...NO PRECIPITATION HAS OCCURRED. FINALLY STARTING TO SEE SOME
SNOW SHOWERS DEVELOPING OFF THE HIGHER TERRAIN. THE ONE PLACE
OUTSIDE THE MOUNTAINS WHERE THE SNOW ACCUMULATED TODAY WAS IN FAR
NORTHERN CARBON COUNTY. 2 TO 3 INCHES WERE REPORTED AROUND AND
NORTH OF BILL. MODELS CONTINUE TO STRUGGLE WITH THE PLACEMENT AND
TIMING OF SMALL DISTURBANCES WHICH CAN MAKE OR BREAK THE FORECAST.
ALSO THERE ARE COMPETING DYNAMICS THROUGH SUNDAY. STRONG WESTERLY
MID LEVEL WINDS PRODUCING DOWNSLOPE SUBSIDENCE WHICH SEEMS TO BE
KEEPING PRECIPITATION FROM DEVELOPING TO THIS POINT. THE UPPER
LEVEL JET WAS IN AN UNFAVORABLE POSITION TODAY BUT WILL BECOME
MORE FAVORABLE TO PRODUCE WEAK LIFT OVER THE AREA TONIGHT. ALSO
LOOKING FOR WEAK NEAR SURFACE UPSLOPE FLOW TONIGHT AS THE ARCTIC
BOUNDARY MAKES ONE MORE PUSH TO THE WEST. THE BOUNDARY WILL BACK
UP ALONG THE LARAMIE RANGE.

THE BIG QUESTION IS WHAT DYNAMIC FEATURES WILL WIN OUT AND HOW
MUCH MID LEVEL MOISTURE WILL BE AVAILABLE. MODELS CONTINUE TO SHOW
SOLID ADVISORY TYPE SNOW AMOUNTS THROUGH SUNDAY MORNING OVER MUCH
OF SOUTHEAST WYOMING. THE NEBRASKA PANHANDLE IS MUCH MORE
QUESTIONABLE IN REACHING ADVISORY AMOUNTS. CUT BACK THE COVERAGE
OF THE ADVISORY IN THE PANHANDLE...BUT SHOULD STILL SEE SNOW
AMOUNTS IN THE 1 TO 3 INCH RANGE. MUCH OF SOUTHEAST WYOMING WILL
BE IN THE 2 TO 4 INCH RANGE WITH 3 TO 6 EXPECTED IN THE ADVISORY
AREA. SOME OF THE HIGHEST AMOUNT SHOULD BE AROUND WHEATLAND AND IF
MODEL QPF IS CORRECT IN THE EC AND GFS 6 TO 8 INCHES IS POSSIBLE
AROUND WHEATLAND. AT THIS TIME THINKING THE GFS AND EC ARE TOO
BULLISH BUT THE NAM IS A LITTLE LIGHT ON AMOUNTS. SNOW FORECAST IS
A BLEND OF THE 3 MODELS. WILL ALSO HAVE TO KEEP A CLOSE EYE NO
RADAR TRENDS TONIGHT...MAY NEED TO ADD PORTIONS OF LARAMIE COUNTY
TO THE ADVISORY. RIGHT NOW IT LOOKS LIKE CHEYENNE WILL BE ON THE
EDGE OF NOT SEEING MUCH SNOW AT ALL...OR PICKING UP SEVERAL
INCHES. CURRENT FORECAST CALLS FOR AROUND 2 INCHES IN CHEYENNE BUT
COULD EASILY GO EITHER WAY GIVEN THE COMPETING DYNAMICS. AT THIS
TIME THE MODELS SHOW THE STRONGEST ISENTROPIC FORCING JUST NORTH
OF CHEYENNE...BASICALLY OVER WHEATLAND.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 315 PM MST SAT FEB 8 2014

A GENERALLY MILD WEATHER PATTERN EXPECTED ACROSS THE REGION DURING
THE PERIOD AS FAST NEARLY ZONAL FLOW COMES OFF THE NORTHEAST
PACIFIC ACROSS THE COUNTRY EFFECTIVELY CUTTING OFF THE ARCTIC AIR
FROM THE AREA. PATTERN WILL FEATURE A RATHER FLAT UPPER RIDGE OVER
THE WESTERN PART OF THE COUNTRY AND TROFFING ACROSS THE EAST PART.
FOR THE CWA THIS WILL BODE FOR PERIODS OF SNOW MAINLY OVER THE
MTNS WITH WINDY PERIODS ESPECIALLY IN WIND-PRONE AREAS AS MODEST
SHORTWAVES PASS BY AND INCREASE THE PRESSURE GRADIENT FROM TIME TO
TIME. GFS LOOKS TOO WARM ESPECIALLY GIVEN SNOW COVER AND WILL NOT
BE AS AGGRESSIVE WITH WARMING.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 315 PM MST SAT FEB 8 2014

MOIST WNW FLOW ALOFT OVER THE REGION WITH EMBEDDED DISTURBANCES
BRINGING AREAS OF LIGHT SNOW ESPECIALLY OVER THE MTNS. MTNS WILL
BE OBSCURED DURING THE PERIOD. MORE WIDESPREAD MVFR/IFR CIGS AND
VSBYS TONIGHT INTO SUNDAY ESPECIALLY OVER NORTHERN PARTS OF THE
AREA AS UPSLOPE FLOW DEVELOPS BEHIND COOL FRONT WHICH WILL DROP
SW UP AGAINST THE MTNS THIS EVENING.

&&

.FIRE WEATHER...
ISSUED AT 319 AM MST SAT FEB 8 2014

MINIMAL FIRE WEATHER CONCERNS AREA WIDE WITH EXISTING SNOW PACK
AND FUTURE SNOW ACCUMULATIONS WILL OCCUR. NO FIRE WEATHER RELATED
PROBLEMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 5 PM MST SUNDAY FOR WYZ112-114.

     WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR WYZ101>103-
     106>108.

NE...WINTER WEATHER ADVISORY UNTIL 11 AM MST SUNDAY FOR NEZ095-096.

&&

UPDATE...JAMSKI
SHORT TERM...LIEBL
LONG TERM...EMANUEL
AVIATION...EMANUEL
FIRE WEATHER...CLAYCOMB
Hazardous weather outlook, Feb 8, 8:27 PM MST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
827 PM MST SAT FEB 8 2014

WYZ101>119-100330-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
827 PM MST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

SUSTAINED WESTERLY WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH
ALONG INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS WILL GRADUALLY
DIMINISH TONIGHT.

PERIODS OF MODERATE SNOW WILL CONTINUE TONIGHT IN THE SNOWY AND
SIERRA MADRE MOUNTAINS. STRONG WESTERLY WINDS WILL OCCUR DURING
THIS TIME AS WELL...AND WILL PRODUCE HAZARDOUS WINTER CONDITIONS
WITH AREAS OF BLOWING AND DRIFTING SNOW. A WINTER STORM WARNING
REMAINS IN EFFECT FOR THESE AREAS.

PERIODS OF LIGHT TO MODERATE SNOW WILL PERSIST OVER THE LOWER
ELEVATIONS OF EAST CENTRAL WYOMING AND SOUTHEAST WYOMING TONIGHT.
WINTER WEATHER ADVISORIES ARE IN EFFECT UNTIL SUNDAY MORNING FOR
2 TO 6 INCHES OF SNOW FOR LOWER ELEVATIONS...WITH AS MUCH AS 6 TO
10 INCHES OVER THE NORTHERN LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PERIODS OF SNOW WILL CONTINUE SUNDAY. SNOW COULD BE MODERATE TO
HEAVY AT TIMES OVER THE MOUNTAINS. GUSTY WESTERLY WINDS WILL
PRODUCE AREAS OF BLOWING AND DRIFTING SNOW WHICH WILL SIGNIFICANTLY
REDUCE VISIBILITIES. A WINTER STORM WARNING IS IN EFFECT FOR THE
SIERRA MADRE AND SNOWY RANGES THROUGH SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
HOWEVER...PLEASE REPORT YOUR OBSERVED NEW SNOW TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-100330-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
827 PM MST SAT FEB 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TONIGHT

PERIODS OF LIGHT TO MODERATE SNOW WILL TONIGHT. WINTER WEATHER
ADVISORIES ARE IN EFFECT THROUGH LATE SUNDAY MORNING FOR AREAS
NORTH OF SCOTTSBLUFF WHERE 3 TO 5 INCHES OF NEW SNOW IS EXPECTED.
1 TO 3 INCHES OF SNOW IS EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL BEGIN DECREASING IN COVERAGE AND INTENSITY SUNDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
HOWEVER...PLEASE REPORT YOUR OBSERVED NEW SNOW TOTALS TO THE
NATIONAL WEATHER SERVICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Feb 8, 6:10 PM MST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MST SAT FEB 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.36W
02/08/2014  M58 MPH          CARBON             WY   COUNTY OFFICIAL

&&

MJAMSKI
Local storm report, Feb 8, 7:19 PM MST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
719 PM MST SAT FEB 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             35 S RAWLINS            41.28N 107.23W
02/08/2014  E3.6 INCH        CARBON             WY   OTHER FEDERAL

            SAGE CREEK BASIN SNOTEL. SIERRA MADRE RANGE. ELEV 7850
            FT. SWE 0.3. RATIO 12 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             19 WSW ENCAMPMENT       41.10N 107.13W
02/08/2014  E3.0 INCH        CARBON             WY   OTHER FEDERAL

            DIVIDE PEAK SNOTEL. SIERRA MADRE RANGE. ELEV 8880 FT. SWE
            0.2. RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     HEAVY SNOW       10 WSW ENCAMPMENT       41.15N 106.97W
02/08/2014  E12.0 INCH       CARBON             WY   OTHER FEDERAL

            OLD BATTLE SNOTEL. SIERRA MADRE RANGE. ELEV 10000 FT. SWE
            0.8. RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     HEAVY SNOW       5 SW ENCAMPMENT         41.16N 106.86W
02/08/2014  E12.0 INCH       CARBON             WY   OTHER FEDERAL

            WEBBER SPRINGS SNOTEL. SIERRA MADRE RANGE. ELEV 9250 FT.
            SWE 0.8. RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             3 SW HOG PARK RESERVOIR 41.00N 106.91W
02/08/2014  E6.0 INCH        ROUTT              CO   OTHER FEDERAL

            WHISKEY PARK SNOTEL. SIERRA MADRE RANGE. ELEV 8950 FT.
            SWE 0.4. RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     HEAVY SNOW       11 SSE ENCAMPMENT       41.06N 106.71W
02/08/2014  E18.0 INCH       CARBON             WY   OTHER FEDERAL

            BLACKHALL MOUNTAIN SNOTEL. SIERRA MADRE RANGE. ELEV 9820
            FT. SWE 1.2. RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             30 WNW LARAMIE          41.48N 106.12W
02/08/2014  E9.0 INCH        CARBON             WY   OTHER FEDERAL

            SAND LAKE SNOTEL. SNOWY RANGE. ELEV 10050 FT. SWE 0.6.
            RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             7 NW CENTENNIAL         41.37N 106.21W
02/08/2014  E10.5 INCH       ALBANY             WY   OTHER FEDERAL

            BROOKLYN LAKE SNOTEL. SNOWY RANGE. EELV 10240 FT. SWE
            0.7. RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             6 SW CENTENNIAL         41.24N 106.19W
02/08/2014  E7.5 INCH        ALBANY             WY   OTHER FEDERAL

            CINNABAR PARK SNOTEL. SNOWY RANGE. ELEV 9574 FT. SWE 0.5.
            RATIO 15 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             12 SW ESTERBROOK        42.29N 105.53W
02/08/2014  E2.4 INCH        CONVERSE           WY   OTHER FEDERAL

            WINDY PEAK SNOTEL. LARAMIE RANGE. ELEV 7900 FT. SWE 0.2.
            RATIO 12 TO 1. 6 PM 2/7 TO 6 PM 2/8.

0600 PM     SNOW             38 SW DOUGLAS           42.37N 105.92W
02/08/2014  E3.6 INCH        ALBANY             WY   OTHER FEDERAL

            LAPRELE CREEK SNOTEL. LARAMIE RANGE. ELEV 8375 FT. SWE
            0.3. RATIO 12 TO 1. 6 PM 2/7 TO 6 PM 2/8.

&&

MJAMSKI
Local storm report, Feb 8, 9:24 PM MST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
924 PM MST SAT FEB 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     SNOW             SCOTTSBLUFF             41.87N 103.66W
02/08/2014  M2.0 INCH        SCOTTS BLUFF       NE   BROADCAST MEDIA

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, North Sioux

When
February 8, 11:00 PM MST to February 9, 11:00 AM MST
Where
North Sioux forecast zone
Reported by
COOP Observer
Coordinates
42.488, -103.759 (the zone’s center; the record gives no point)

Ten inches of snow was reported nine miles northeast of Harrison.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504699.